Hail, Covington (C)
- When
- June 5, 4:30 PM EST
- Where
- Covington (C) County, Covington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.780, -79.980
A cold front moved through the area and produced scattered showers and thunderstorms. One of those storms increased to severe levels and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moved through the area and produced scattered showers and thunderstorms. One of those storms increased to severe levels and produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 3:02 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT SUN JUN 5 2011 .SYNOPSIS... DRIER AIR CONTINUES TO MOVE IN FROM THE NORTH AS A WEAK COLD MAKES ITS WAY THROUGH OUR REGION THIS AFTERNOON. HIGH PRESSURE ALOFT WILL KEEP OUR WEATHER DRY FOR THE MOST PART THROUGH THE EARLY HALF OF THE COMING WORKWEEK...ALTHOUGH MINOR DISTURBANCES MAY TRIGGER VERY ISOLATED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. && .NEAR TERM /THROUGH MONDAY/... RADAR INDICATING A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON...MAINLY ACROSS THE MOUNTAIN EMPIRE REGION AND INTO THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. HOWEVER...SUPPORT FOR THIS ACTIVITY APPEARS TO BE MARGINAL...AND DO NOT EXPECT THESE SHOWERS AND THUNDERSTORMS TO HOLD TOGETHER MUCH PAST SUNSET. FOR TONIGHT...FEEL THAT MODEL GUIDANCE WAS A LITTLE TOO AGGRESSIVE IN BRINGING IN THE DRIER COOLER AIR FROM THE NORTH. GUIDANCE WANTED TO BRING DEWPOINTS DOWN INTO THE LOW 50S AND EVEN THE UPPER 40S ACROSS SOUTHEAST WEST VIRGINIA...AND DO NOT SEE AIR QUITE THAT DRY SOUTH OF CENTRAL OHIO AND PENNSYLVANIA. THEREFORE...HAVE RAISED OVERNIGHT LOW TEMPERATURES A FEW DEGREES ABOVE GUIDANCE. THE OTHER MAIN CONCERN FOR TONIGHT WILL BE AREAS OF PATCHY FOG...WHICH MAY DEVELOP THANKS TO MOSTLY CLEAR SKIES...LIGHT WINDS...AND MOIST SOILS WHERE LAST NIGHTS THUNDERSTORMS OCCURRED. ANY FOG WHICH DOES DEVELOP WILL BE QUICK TO BURN OFF ONCE THE SUN RISES TOMORROW MORNING. WITH HIGH PRESSURE IN CONTROL OF OUR AREA MONDAY AFTERNOON...NOT LOOKING FOR ANY SHOWERS OR THUNDERSTORMS BEYOND VERY ISOLATED ACTIVITY. TEMPERATURES WILL BE SIMILAR TO TODAYS...WITH HIGHS MAINLY IN THE 80S...HOWEVER SLIGHTLY LOWER HUMIDITY WILL MAKE OUTDOOR ACTIVITIES DURING THE AFTERNOON A LITTLE MORE COMFORTABLE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... MAINLY DRY WEATHER IS EXPECTED MID WEEK AS UPPER RIDGE BUILDS OVER THE REGION. MAIN STORM TRACK WILL BE ACROSS THE NRN TIER STATES AND INTO THE GREAT LAKES AND UPPER OHIO VALLEY...REMNANTS OF THIS ACTIVITY RUNNING THE PERIPHERY OF THE BUILDING RIDGE. CAN'T RULE OUT AN OUTFLOW BOUNDARY CLIPPING THE CWA FROM THE NORTH...BUT THINK THREAT AT ANY GIVEN TIME IS PRETTY MINIMAL. WILL CONTINUE TO ENTERTAIN SLIGHT CHC POPS TUESDAY...BUT TURNED THE SPIGOT OFF WEDNESDAY AS THE UPPER RIDGE TAKES FIRM CONTROL. WARMING TEMPS ALOFT AND AN INCREASING CAP SHOULD LIMIT LOCAL DEVELOPMENT OF DEEP CONVECTION. LACK OF CLOUD COVER UNDERNEATH THE RIDGE SHOULD PROVIDE A BOOST TO SOLAR INSOLATION...YIELDING ABOVE SEASONAL TEMPS...10-15 DEGREES ABOVE BASED ON THE LATEST GUIDANCE FOR WEDNESDAY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... UPPER RIDGE IS FCST TO BREAK DOWN FOR THE END OF THE WEEK AND WEEKEND...SHORT WAVE ENERGY GNAWING AWAY THE AMPLITUDE AND ALLOWING FOR RETURN OF DAILY SHOWER AND THUNDERSTORM THREAT. ABOVE NORMAL TEMPS THURSDAY...10 TO 15 DEGREES ABOVE THE NORM...WILL SHIFT CLOSER TO NORMAL BY SUNDAY AS INCREASE IN CLOUD COVER AND LOWERING THICKNESSES TAKE THE EDGE OFF THE HEAT. IN A NUTSHELL...FOR HIGH TEMPS LOOKING AT MID 90S THURSDAY...AROUND 90 FRIDAY...UPPER 80S SATURDAY...LOWER 80S SUNDAY. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... THE MAIN CONCERN FOR THE REMAINDER OF SUNDAY EVENING WILL BE THE LOCATION OF THUNDERSTORM DEVELOPMENT ACROSS OUR REGION. WAS KEEPING AN EYE ON A LARGE THUNDERSTORM COMPLEX PUSHING ACROSS INDIANA THIS MORNING...HOWEVER THAT COMPLEX HAS PUSHED SOUTH INTO KENTUCKY...AND IS CURRENTLY PROPAGATING SOUTHEAST ALONG A BOUNDARY JUST TO THE SOUTH OF OUR AREA. BLF HAS THE BEST CHANCE OF THUNDERSTORM ACTIVITY THIS EVENING...BUT BELIEVE THAT THIS SYSTEM WILL ADVANCE TOO FAR TO THE SOUTH AND WILL NOT DIRECTLY IMPACT THE AIRPORT. THE OTHER CONCERN FOR THIS TAF PERIOD WILL BE THE AREAS OF PATCHY FOG ACROSS OUR REGION. LOWER CLOUD COVER IS EXPECTED TO DIMINISH THIS EVENING AND...ASIDE FROM LEFT OVER CIRRUS FROM THE PREVIOUSLY MENTIONED THUNDERSTORM COMPLEX...SKIES WILL BECOME MOSTLY CLEAR. WHEN COMBINED WITH LIGHT WINDS AND RAINFALL WHICH OCCURRED EARLY SUNDAY MORNING...WILL EXPECT VISIBILITIES TO DROP ACROSS THE REGION SHORTLY BEFORE SUNRISE. MOST AIRPORTS CAN EXPECT VISIBILITIES IN THE 3SM TO 5SM RANGE FROM AROUND 06/10Z TO 06/13Z...HOWEVER LOOKING FOR LWB TO FALL TO AROUND 1/2SM DUE TO HIGHER SOIL MOISTURE FROM HEAVY RAIN WHICH FELL THIS MORNING. THROUGH THE EARLY HALF OF THE WEEK...THE UPPER LEVEL RIDGE... CURRENTLY CENTERED OVER THE CENTRAL CONUS...WILL GRADUALLY BUILD EASTWARD TOWARD OUR REGION. FORECAST MODELS CONTINUE TO HINT AT MINOR DISTURBANCES RIDING AROUND THE RIDGE...TRIGGERING SHOWER AND THUNDERSTORM ACTIVITY ACROSS OUR AREA...HOWEVER THESE SYSTEMS APPEAR TO BE DIFFUSE. MAIN CONCERNS THROUGH THE EARLY HALF OF THE WEEK WILL BE EARLY MORNING FOG...WHICH WILL BURN OFF SHORTLY AFTER SUNRISE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...PM LONG TERM...PM AVIATION...NF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT SUN JUN 5 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-061930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 321 PM EDT SUN JUN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM HAIL 1 E LEWISBURG 37.80N 80.42W
06/05/2011 E0.88 INCH GREENBRIER WV PUBLIC
OCCURRED ON HONEYSUCKLE LANE
&&
PWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN JUN 5 2011
NCZ002-019-052130-
ALLEGHANY NC-WILKES NC-
425 PM EDT SUN JUN 5 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...
AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MC GRADY...MOVING SOUTH AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HALLS MILLS...AND DOCKERY AROUND 435 PM...
WILBAR AROUND 440 PM...HAYS AROUND 445 PM...MULBERRY AROUND 450 PM...
FAIRPLAINS...WILKES COUNTY AIRPORT...AND MILLERS CREEK AROUND 455
PM...NORTH WILKESBORO AND AND CRICKET AROUND 500 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3604 8139 3637 8132 3636 8128 3636 8125
3639 8124 3640 8126 3643 8126 3645 8108
3606 8095 3604 8104 3603 8106 3602 8125
3599 8133
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT SUN JUN 5 2011 VAZ018-019-023-052200- ALLEGHANY VA-BOTETOURT VA-CRAIG VA- 459 PM EDT SUN JUN 5 2011 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT AND CRAIG COUNTIES... AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COVINGTON CITY...MOVING SOUTH AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR GALA AROUND 530 PM...ORISKANY AROUND 545 PM AND FINCASTLE AROUND 600 PM. LAT...LON 3748 7970 3741 8007 3782 8013 3786 7989 KK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUN 5 2011
NCZ001-018-052200-
ASHE NC-WATAUGA NC-
501 PM EDT SUN JUN 5 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ASHLAND...MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ASHLAND AROUND 520 PM...TROUT AROUND 530
PM...WEST JEFFERSON AROUND 540 PM...BALDWIN AROUND 550 PM...
SILVERSTONE AROUND 555 PM AND TODD AROUND 600 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
3643 8172 3646 8172 3647 8170 3654 8171
3657 8170 3658 8153 3623 8147 3621 8146
3616 8183
KKThe Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail fell intermittently.
An 18 inch diameter tree was uprooted at the intersection of Barrens and Laban Roads. Damage values are estimated.
A tree was blown down near the Veterans Affairs Medical Center. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322363, 322364, 322365, 322366, 322367.